Gianvi is a generic oral contraceptive. One side effect of Gianvi is hyperkalemia, in which a person has too much potassium circulating in their bloodstream. The biggest risk is that hyperkalemia will cause an irregular heartbeat. It may be as minor as heart palpitations, or a severely irregular heartbeat that leads to congestive heart failure, organ damage, and death.
Gianvi and Hyperkalemia
Gianvi (drospirenone / ethinyl estradiol) is hormonal contraceptive that can reduce the risk of pregnancy. The problem with Gianvi comes from its brand-name equivalent, Yaz birth control. When the first contraceptives containing drospirenone were sold, they were promoted with a massive advertising campaign that failed to include risk information and implied that the new contraceptives were superior and safer than older contraceptives. By the time researchers complied data and published studies, tens of thousands of women had suffered severe injuries, including hyperkalemia.
Gianvi hyperkalemia can cause death. If potassium levels get too high, they can interfere with the electrical activity in the heart. This can cause a sudden irregular heartbeat. In severe cases, the heart is unable to maintain a rhythm or pump blood into the body. This can cause congestive heart failure, organ damage, organ failure, permanent disability, or death.
What is Hyperkalemia?
Hyperkalemia is a medical emergency that occurs when a person has an imbalance of potassium in the body, and too much potassium in their blood. Potassium is a nutrient in many foods, and it is essential for good health. Most of the potassium in your body (98%) is found inside of cells — nerve cells and muscle cells. Only 2% of the total amount of potassium circulates in the bloodstream.
Hyperkalemia occurs when the balance of intracellular and extracellular potassium is thrown off. Hormonal birth control pills, including Gianvi, can have this effect. Before hormonal contraceptives became widely-used, hyperkalemia was mostly limited to people with poor kidney function.
Signs & Symptoms of Gianvi Hyperkalemia
Gianvi hyperkalemia may or may not have symptoms, which is a problem, because women who have this condition may delay seeking emergency treatment until potassium levels are very high and begin interfering with heart rhythm. Another problem is that hyperkalemia lacks telltale symptoms, and can only be diagnosed with a blood test, which can delay diagnosis of the condition.
It is important to know that even young women with no medical history or risk factors for hyperkalemia have developed this condition while taking Gianvi. Therefore, it is a good idea to be familiar with the symptoms of Gianvi hyperkalemia, which may include:
- Slow, weak, or irregular pulse
- Sudden collapse
- Changes in consciousness — feeling faint, dizzy, weak, etc.
- Slow heartbeat
- Difficulty breathing
- Tingling, numbness, or other unusual feelings
Treatment & Prognosis
The long-term prognosis depends on how high potassium levels got before the patient received treatment. Mild to moderate cases of hyperkalemia can almost always be treated with intravenous medications before the condition causes any permanent damage. Intravenous administration of insulin, calcium, and bicarbonate is a common treatment; these medications tell cells to absorb more potassium from the bloodstream, and simultaneously tell the kidneys and intestines to excrete excess potassium. Whenever hyperkalemia is suspected, a patient will probably be hooked up to an ECG, which is a machine that will monitor the patient’s heart rhythm and alert a physician if there are any signs of irregular heartbeat. This helps reduce the risk of heart failure.